Arkansas, 2011

Damaging Winds in Arkansas, August 20, 2011

August 20, 2011 · NWS TSA · 6 events in 3 counties and zones

High-based thunderstorms developed over portions of western Arkansas on the afternoon of August 20th near a weak frontal boundary. Some of these storms produced damaging winds across portions of west-central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

High-based thunderstorms developed over portions of western Arkansas on the afternoon of August 20th near a weak frontal boundary. Some of these storms produced damaging winds across portions of west-central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 20, 2:13 PM CST, 2 hours earlier.

Area forecast discussion, Aug 20, 2:13 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
313 PM CDT SAT AUG 20 2011

.DISCUSSION...

OUTFLOW REINFORCED FRONTAL BOUNDARY LIES NEAR THE KS BORDER AND
INTO WRN MO THIS AFTERNOON. ANOTHER NORTH-SOUTH ORIENTED OUTFLOW
BOUNDARY EXISTS OVER WESTERN AR IN THE WAKE OF AN MCS THAT TRACKED
ACROSS THE EASTERN PART OF THAT STATE. HEATING AND DEEP MIXING HAS
ALLOWED FOR SOME HIGH BASED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER SOUTHEAST OK AS WELL. BOUNDARY TO THE NORTH SHOULD PROGRESS
SOUTH TONIGHT AS HIGH PRESSURE BUILDS OVER THE CENTRAL PLAINS IN
THE WAKE OF A GREAT LAKES SHORTWAVE TROUGH. MODELS DEVELOP STORMS
OVER SW MO NEAR AND TO THE NORTH OF THE FRONT TONIGHT AND TRACK
THIS ACTIVITY SOUTH INTO AR TONIGHT ALONG LINGERING OUTFLOW
BOUNDARY. BY SUNDAY...THE WEAK FRONT SHOULD LIE ACROSS SOUTHEAST
OK INTO SOUTHWEST AR WHERE ISOLATED STORMS COULD DEVELOP BY
AFTERNOON. UNFORTUNATELY...THERE WILL NOT BE ENOUGH COOLING BEHIND
THE FRONT TO OFFSET THE INCREASE IN DEWPOINTS...AND THUS A HEAT
ADVISORY WILL BE NEEDED FOR MUCH OF ERN OK AND W CNTRL AR ON
SUNDAY.

THE BEST CHANCE OF RAIN APPEARS TO BE MONDAY...AS MODELS
CONTINUE TO DEVELOP A LARGE AREA OF ELEVATED CONVECTION AS WARM
ADVECTION INTENSIFIES ON THE NORTHEAST SIDE OF THE RETREATING
BOUNDARY. GIVEN THE POTENTIAL FOR CLOUDS/RAIN TO KEEP TEMPS
DOWN...I HAVE TRENDED MONDAY HIGH TEMPS DOWN. THIS AREA OF RAIN
SHOULD SHIFT EAST MONDAY NIGHT AND TUESDAY. HIGH TEMPS WILL
REBOUND TUESDAY AND WEDNESDAY...BUT GIVEN THE NAM'S RECENT POOR
PERFORMANCE I WILL FAVOR A BLEND OF OTHER MODEL SOLUTIONS AND NOT
GO QUITE SO HOT.

TODAY'S SUITE OF MODEL RUNS IS BACKING OFF ON A SUBSTANTIAL COLD
FRONT FOR MID TO LATE NEXT WEEK...AND REBUILD RIDGING ALOFT OVER
THE CENTRAL PLAINS. I HAVE THUS TRENDED TEMPS AND DEWPOINTS HIGHER
COMPARED TO PREVIOUS FORECAST...ALTHOUGH IT LOOKS MORE LIKE 90S
FOR HIGHS WITH HIGHER DEWPOINTS. STILL NO CLEAR SIGNAL FOR
PRECIP...THUS A DRY FORECAST WILL BE MAINTAINED FOR THE LATTER
HALF OF THE WEEK.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  98  77  94 /  20  10  20  30
FSM   77  99  76  96 /  40  20  10  30
MLC   79 102  76  98 /  20  20  10  30
BVO   72  97  73  94 /  20  10  20  30
FYV   73  93  71  91 /  40  10  10  30
BYV   73  92  71  89 /  50  10   0  30
MKO   77  99  76  94 /  30  10  10  30
MIO   73  94  74  90 /  30  10  10  40
F10   78 100  76  96 /  20  20  10  30
HHW   79 102  77  98 /  20  20  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM SATURDAY FOR OKZ049-OKZ053-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY FROM 7 AM SUNDAY TO 8 PM SUNDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

     HEAT ADVISORY FROM 7 AM SUNDAY TO 8 PM SUNDAY FOR ARZ019-ARZ029.

&&

LONG TERM....30
Hazardous weather outlook, Aug 20, 4:03 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT SAT AUG 20 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT SAT AUG 20 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OF INTERSTATE 44.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A WEAK COLD FRONT WAS LOCATE ACROSS NORTHEAST OKLAHOMA THIS
AFTERNOON...WITH AN OUTFLOW BOUNDARY NOTED ACROSS SOUTHEAST
OKLAHOMA. SCATTERED THUNDERSTORMS HAVE BEEN ONGOING IN THE MORE
UNSTABLE AIR MASS IN THE AFOREMENTIONED AREA. SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. ONE OR
TWOS STORMS BRIEFLY MEETING SEVERE LIMITS ALSO REMAINS POSSIBLE
INTO THE EVENING. LOW COVERAGE OF STORMS MAY ALSO LINGER OVERNIGHT
AS THE LOW LEVEL JET DEVELOPS. NOCTURNAL COOLING WILL TEMPORARILY
LESSEN THE EFFECTS OF THE HEAT AND FIRE DANGER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
DUE TO THE ISOLATED NATURE AND BREVITY OF ANY SEVERE WEATHER...
LOCAL SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY AND THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL STALL OVER THE AREA SUNDAY BEFORE
LIFTING BACK NORTH INTO MONDAY. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE NEAR THE BOUNDARY. HOT
CONDITIONS WILL RETURN BY MID WEEK AS HIGH PRESSURE ALOFT BUILDS
OVER THE DESERT SOUTHWEST WITH LIMITED RAIN CHANCES. A MORE
SUBSTANTIAL COLD FRONT MAY ARRIVE BY LATE IN THE WEEK AND BRING
TEMPERATURES BACK CLOSER TO SEASONAL NORMALS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 20, 1:30 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
230 PM CDT SAT AUG 20 2011

OKZ071-073-202000-
MCINTOSH OK-PITTSBURG OK-
230 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CENTRAL MCINTOSH AND NORTHERN PITTSBURG

AT 230 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF EUFAULA...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...EUFAULA AND LAKE EUFAULA STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3543 9560 3535 9549 3529 9554 3519 9565
      3520 9574
TIME...MOT...LOC 1930Z 217DEG 19KT 3525 9566
Special weather statement, Aug 20, 2:50 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT SAT AUG 20 2011

OKZ074-076-202115-
HASKELL OK-LE FLORE OK-
350 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL AND NORTHWESTERN LE FLORE

AT 350 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MCCURTAIN...
MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...MCCURTAIN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3528 9488 3521 9482 3510 9495 3514 9500
TIME...MOT...LOC 2050Z 219DEG 14KT 3515 9494
Special weather statement, Aug 20, 3:25 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
425 PM CDT SAT AUG 20 2011

OKZ074-202200-
HASKELL OK-
425 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL HASKELL

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
STIGLER...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...KEOTA AND KANIMA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3538 9499 3524 9487 3510 9511 3518 9525
TIME...MOT...LOC 2125Z 229DEG 20KT 3519 9511
Special weather statement, Aug 20, 3:29 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
429 PM CDT SAT AUG 20 2011

OKZ066-202200-
OKMULGEE OK-
429 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

AT 429 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEWAR...MOVING
EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...DEWAR.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3551 9587 3543 9588 3538 9595 3547 9599
TIME...MOT...LOC 2129Z 250DEG 8KT 3544 9591
Special weather statement, Aug 20, 3:33 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT SAT AUG 20 2011

OKZ071-202200-
MCINTOSH OK-
433 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MCINTOSH
COUNTY...MOVING NORTHEAST AT 10 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3529 9598 3533 9598 3538 9587 3528 9583
      3518 9599 3523 9599 3529 9599
TIME...MOT...LOC 2133Z 240DEG 10KT 3530 9595

The radar

The Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
August 20, 4:13 PM CST
Where
Sebastian County, 0.52 mi NNE of (Fsm)ft Smith Muni A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.336, -94.365

The ASOS at the Fort Smith Regional Airport measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Sebastian

When
August 20, 4:13 PM CST
Where
Sebastian County, 0.54 mi S of Ft Smith
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.372, -94.421

Strong thunderstorm wind blew out the windows of a local McDonalds restaurant on Highway 71 on the south side of town. Several trees were uprooted by the wind. One tree landed on two cars, resulting in head and neck injuries to a person in one of the vehicles.

Thunderstorm Wind, Crawford

When
August 20, 4:33 PM CST
Where
Crawford County, Natural Dam
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
35.650, -94.400

Strong thunderstorm wind blew down the steeple of a local church. Numerous large tree limbs were also blown down by the wind.

Thunderstorm Wind, Crawford

When
August 20, 4:45 PM CST
Where
Crawford County, 0.64 mi SW of Dyer
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.493, -94.138

Strong thunderstorm wind damaged the roofs of several homes and blew down numerous large tree limbs.

Thunderstorm Wind, Franklin

When
August 20, 4:50 PM CST
Where
Franklin County, 5 mi N of Vesta
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.452, -94.030

Many large trees were blown down by strong thunderstorm winds. Several travel trailers were overturned at River Ridge Park.

Thunderstorm Wind, Franklin

When
August 20, 5:16 PM CST
Where
Franklin County, 4 mi WSW of Ozark
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.478, -93.896

Several large trees were blown down by strong thunderstorm winds betweek Ozark and Pleasant View.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335434, 335437, 335441, 335447, 335452, 335454.